Tuesday, September 2, 2014
Inquirer Daily News

Mom was right: "Get that out of your mouth!"

In the early part of my career, I spent 14 years working as a clinical pharmacist at Temple University Hospital. One of the many stand-out memories I have is a display that hung near the operating room on the second floor of the Parkinson Pavilion, where they housed the Chevalier Jackson clinic.

Mom was right: “Get that out of your mouth!”

A syringe cap, similar to one that was inside a man who´d been hospitalized. Exactly when and how this happened is unknown. (ISMP photo)
A syringe cap, similar to one that was inside a man who'd been hospitalized. Exactly when and how this happened is unknown. (ISMP photo)

In the early part of my career, I spent 14 years working as a clinical pharmacist at Temple University Hospital. One of the many stand-out memories I have is a display that hung near the operating room on the second floor of the Parkinson Pavilion, where they housed the Chevalier Jackson clinic.

Jackson was a laryngologist who worked in the late 19th and early 20th centuries. He (and later his son, along with Charles Norris) developed techniques to remove objects that got stuck in the throats or airways of people who’d put something in their mouth then accidentally, or even intentionally, swallowed or inhaled. Many of the more than 2,000 objects he removed were in a display case there, including safety pins, nails, house keys, toy soldiers, coins, batteries, screws and screw drivers, and lots of teddy bear eyes, mostly swallowed by babies who chewed them off their stuffed animal. 

As it turned out, later on, Norris removed a teddy bear eye that my own daughter managed to get into her mouth and swallow, the prongs of which stuck in her esophagus, preventing it from passing through her GI tract. Thankfully Chevalier Jackson and Norris’ techniques allowed my daughter and thousands of others to eat or breathe normally once again. It was all prima facie evidence that mother was right when she said, “Get that out of your mouth!”

I didn’t realize it then, but swallowing unintended objects and substances is also a pretty common problem among sick patients, especially those whose mind isn’t clear, such as patients recovering from anesthesia in a hospital. Indeed, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.” In an opioid fog, patients may rely more on instinct and grab what they believe has been left for them by their caregivers.

Not too long ago, we learned about an unusual event that involved the accidental ingestion of an unintended product by a patient who was presumably alert and oriented. The hospitalized surgical patient experienced difficulty swallowing and developed a cough after the operation. A definitive cause of these symptoms could not be determined. The patient was discharged home with instructions to follow up with the surgeon or his family physician if the symptoms continued. The patient continued to cough and had difficulty swallowing for several weeks after discharge. During an especially strong coughing spell, the patient coughed up a small white cap. Further investigation revealed that the cap belonged to a medication syringe that the hospital used to flush intravenous catheters to prevent a clot from obstructing the line.

The patient was unaware that he had ingested or inhaled the cap. Exactly when and how this happened is unknown, but several possible scenarios have been suggested. The cap could have gotten into a cup on the patient’s bedside table, and then the cup was used later to drink fluid. Or it may have been left at the bedside by a nurse and the patient picked it up and ingested it thinking it was a pill. Maybe it was on a meal tray and the patient thought it was a particle of food. 

Throughout the years, our Institute has reported numerous events associated with accidental ingestion or inhalation of various products and small device parts left at the bedside. 

 

  • This has sometimes involved chemicals left on a cup at the bedside for tissue specimens. In one case, a patient took a sip of potassium hydroxide, left by a doctor after using it to fix fungal specimens on slides. The patient suffered severe esophageal burns.
  • Patients have also swallowed antibacterial soaps left in a cup at the bedside. The patient’s nurse left it there, saying, “Take this cup of Phisohex for your shower.” 
  • Other patients have confused a dropper bottle of Hemoccult, which contains hydrogen peroxide and is used to screen for blood in the stool, with an eye drop container (ouch!).
  • Used medicine patches have been ingested by children (and purposely by adults if they contain a narcotic medicine).
  • Patients have ingested externally applied medicines such as Benadryl Itch Stopping Gel, which led to serious adverse reactions requiring hospitalization or emergency treatments in many. 
  • We’ve even reported cases in which patients have ingested the plastic unit-dose packages used for oral tablets and capsules or have swallowed suppositories or inserted them rectally without first removing the foil wrapping. 
  • Others have been severely injured by the sharp corners of plastic blister packages of unit dose packages, sometimes cutting through all layers of the intestinal wall. Care must be taken to ensure empty or unopened medication blister packages are not kept at bedside.

 

Unfortunately, an unbelievable amount of clutter quickly forms on all flat surfaces near a patient shortly after admission. We’ve warned hospital staff who directly interact with patients or enter patient care areas, including housekeeping and maintenance staff, that they need to keep the patient’s room and/or immediate care area free of hazards that could result in accidental ingestion or inhalation of unintended products—even when patients are fully alert and oriented.

You also should be alert to this risk and consider the proper disposal of materials if you directly interact with patients or enter patient care areas, particularly in a sick patient’s room.

Never allow anything at the bedside that you wouldn’t want someone to swallow. This includes cleaning agents or other external products at the bedside or in other areas where they can be misidentified as oral products. “External Use Only” or “Hazard” labels can warn staff and patients about hazardous and topical products, but they are not always enough to prevent ingestion.

Continuously scan the patient’s environment for safety hazards and correct any that exist before leaving a small child, a patient or any individual who’s stuporous if left alone. Patients and family members should let the nurse know if they see or find any loose objects, bottles, or solutions near the patient. It should also go without saying that what's also needed is improved watchfulness by parents and recognition about foreign body ingestion injuries in children.

My mom was never more right!


To check out more Check Up items go to www.philly.com/checkup

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Latest Health Videos
Also on Philly.com:
Stay Connected